Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 5, NWS Phoenix, AZ

April 10, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Apr 10, 2004, 2:33 PM MST for Maricopa County, Arizona. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2004, 2:33 PM MST (21:33 UTC)
Expired
Apr 10, 2004, 3:30 PM MST
In force
57 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 10, 11:55 AM MSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1452 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS55 KPSR 102133
SVRPSR
AZC013-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
233 PM MST SAT APR 10 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...YOUNGTOWN...WADDELL...SURPRISE...SUN
  CITY WEST...SUN CITY...PHOENIX...PARADISE VALLEY...GLENDALE...EL
  MIRAGE

* UNTIL 330 PM MST

* AT 223 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES SOUTHWEST OF
  BEARDSLEY...OR ABOUT 12 MILES WEST OF WADDELL...AND MOVING EAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WADDELL AND LUKE AFB BY 250 PM MST
  SURPRISE BY 252 PM MST
  EL MIRAGE BY 256 PM MST
  YOUNGTOWN BY 258 PM MST
  SUN CITY BY 300 PM MST
  GLENDALE BY 310 PM MST

LAT...LON 3369 11261 3351 11262 3342 11190 3369 11187

$$

ESTLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 10:05 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Apr 10, 10:05 AM MST, 4 hours 28 minutes before
AZZ020>028-CAZ030>033-102245-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
1005 AM MST SAT APR 10 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
A WEATHER DISTURBANCE OVER UTAH WILL MOVE SOUTH THIS AFTERNOON
THROUGH EARLY SUNDAY. AS IT APPROACHES...SCATTERED SHOWERS AND
THUNDERSTORMS...WITH STRONG GUSTY WINDS AND THE POSSIBILITY OF SMALL
HAIL...WILL LIKELY AFFECT PORTIONS OF SOUTH-CENTRAL ARIZONA THIS
AFTERNOON AND EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH SUNDAY OVER THE HIGHER TERRAIN OF SOUTH
CENTRAL ARIZONA...AS THE DISTURBANCE MOVES SLOWLY SOUTH ACROSS
CENTRAL AND SOUTHERN ARIZONA. IT WILL BE COOLER SUNDAY...ESPECIALLY
OVER SOUTH CENTRAL ARIZONA. HIGH PRESSURE ALOFT WILL STRENGTHEN OVER
THE SOUTHWEST UNITED STATES MONDAY AND TUESDAY...RESULTING IN A
RETURN TO DRY AND WARMER WEATHER.

&&

.DISCUSSION...
HIGH-AMPLITUDE UPPER RIDGE IN PLACE ALONG WEST COAST...PLACING OUR
FORECAST AREA UNDER NORTH TO NORTHWEST FLOW ALOFT. STRONG UPPER
LOW...WITH 500 MB HEIGHT OF 5580 M...WAS CENTERED NEAR UTAH-COLORADO
BORDER AS OF 15Z...HAS BEEN MOVING TOWARD THE SOUTH ...AND WILL MOVE
ACROSS ARIZONA LATER TODAY THROUGH SUNDAY MORNING. COLDEST MID-
TROPOSPHERIC AIR (500 MB TEMPS -25 TO -26 C) EXISTS FROM ELKO TO
GRAND JUNCTION. AXIS OF MAXIMUM CYCLONIC SHEAR EXTENDS ACROSS SOUTH
CENTRAL UTAH TO SOUTH-CENTRAL NEVADA. N-S ORIENTED UPPER LEVEL
(300-250 MB) JET EXTENDS FROM SPOKANE TO DESERT ROCK. SURFACE PLOTS
INDICATE THAT SFC COLD FRONT HAS REACHED EXTREME SOUTHERN UTAH.

IMPRESSIVE LOW-MID TROPOSPHERIC TEMPERATURE LAPSE RATES OBSERVED ON
FLAGSTAFF AND TUCSON SOUNDINGS SUPPORT EXISTENCE OF CAPE...WITH 500
MB LI OF -2 TO -3 F BASED ON A WELL MIXED LOWEST 200 MB LAYER.
SURFACE DEW POINTS HAVE LOWERED BY 8 TO 16 DEGREES OVER SOUTHERN
UTAH AND THE NORTHERN THIRD OF ARIZONA SINCE YESTERDAY MORNING...AND
FLAGSTAFF SOUNDING SHOWS DRYING MOST PRONOUNCED AT AND ABOVE 550 MB
LVL. PRECIPITABLE WATER 0.27 AT FLAGSTAFF (DOWN 0.12 SINCE
YESTERDAY AM)...BUT REMAINED AT 0.68 AT TUCSON (NO CHANGE FROM
YESTERDAY AM). SURFACE DEW POINTS OVER SOUTHERN AZ WERE MAINLY IN
THE MID 40S THIS MORNING...LITTLE CHANGED FROM YESTERDAY (EXCEPT AT
YUMA...WHERE VERY SHALLOW SE WIND HAS LED TO MID-50S DEW POINT AS OF
9 AM). BETWEEN 7 AND 8 AM PST...BLYTHE TEMPERATURE ROSE 12 DEGREES
WHILE THE DEW POINT FELL 13 DEGREES...INDICATING THAT DRIER AIR WILL
OVERSPREAD MUCH OF FAR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO
RIVER VALLEY. AS WAS THE CASE YESTERDAY...WILL SEE DEW POINTS LOWER
DURING THE AFTERNOON DUE TO MIXING...BUT STILL STAY AT OR ABOVE
CLIMO AT MOST LOCALES.

MORNING NUMERICAL GUIDANCE INDICATES THAT DEEP LAYERED ASCENT WILL
OCCUR ACROSS NORTHERN AZ BY MIDDAY...THEN OVERSPREAD SOUTH-CENTRAL
AZ BY MID-LATE AFTERNOON...AS UPPER LOW AND ASSOCIATED COLD FRONT
APPROACH THE AREA. COMBINATION OF SURFACE HEATING AND SYNOPTIC SCALE
FORCING WILL FURTHER STEEPEN THE ALREADY-IMPRESSIVE LAPSE RATE...AND
INCREASE THE LIKELIHOOD OF LOCALLY STRONG SHOWERS AND THUNDERSTORMS
OVER MAINLY SOUTH CENTRAL AZ THIS AFTERNOON AND EVENING. COULD SEE
VERY STRONG WINDS WITH THE STRONGEST STORMS...ESPECIALLY OVER THE
LOWER DESERT...WHILE SMALL HAIL WILL BE POSSIBLE MAINLY OVER THE
HIGHER TERRAIN. WILL ISSUE A HAZARDOUS WEATHER OUTLOOK TO HIGHLIGHT
THE POTENTIAL FOR ISOLATED SEVERE STORMS THIS AFTERNOON AND
EVENING...MAINLY OVER SOUTH CENTRAL AZ. FORECAST/GRIDS IN GOOD
SHAPE...NO UPDATES.

.PSR...WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

DG
Hazardous weather outlook, Apr 10, 10:47 AM MST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1047 AM MST SAT APR 10 2004

AZZ022>024-027-028-110000-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1047 AM MST SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA...AND
INCLUDES THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING...MAINLY AFTER 2 PM. THE BEST CHANCE FOR A
STORM WILL BE OVER NORTHERN AND EASTERN MARICOPA COUNTY AS WELL AS
SOUTHERN GILA COUNTY...FROM MID AFTERNOON THROUGH EARLY EVENING.
DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE. AREAS OF BLOWING DUST
COULD LEAD TO BRIEF PERIODS OF REDUCED VISIBILITY...MAINLY OVER THE
LOWER ELEVATIONS. SMALL HAIL...BRIEF HEAVY RAIN...AND INTENSE CLOUD
TO GROUND LIGHTNING ARE POSSIBLE. INDIVIDUAL STORM MOVEMENT WILL BE
TOWARD THE SOUTHEAST AT 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...THERE WILL
BE A CHANCE FOR THUNDERSTORMS OVER SOUTHERN GILA COUNTY SUNDAY.

AZZ021-026-110000-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
1047 AM MST SAT APR 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PORTION OF SOUTHWEST
ARIZONA.

.DAY ONE...TODAY

A FEW THUNDERSTORMS MAY DEVELOP OVER FAR EAST PORTIONS OF LA
PAZ AND YUMA COUNTIES THIS AFTERNOON...PRIMARILY OVER THE HIGHER
TERRAIN. A STORM WILL MOST LIKELY OCCUR FROM MID AFTERNOON THROUGH
EARLY EVENING. DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE.
AREAS OF BLOWING DUST COULD LEAD TO BRIEF PERIODS OF REDUCED
VISIBILITY. SMALL HAIL...BRIEF HEAVY RAIN...AND INTENSE CLOUD TO
GROUND LIGHTNING ARE POSSIBLE. INDIVIDUAL STORMS WILL MOVE TOWARD THE
SOUTHEAST AT 15 TO 20 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 10, 4:00 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal60 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.